Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 124, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2020, 7:00 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 7:00 PM CDT (00:00 UTC)
- Expired
- May 24, 2020, 8:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Mitchell County, TX, Scurry County, TX
The radar
The San Angelo radar (KSJT), 116 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 3287 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
892
WUUS54 KMAF 250000
SVRMAF
TXC335-415-250100-
/O.NEW.KMAF.SV.W.0124.200525T0000Z-200525T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
700 PM CDT Sun May 24 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Mitchell County in western Texas...
Southern Scurry County in western Texas...
* Until 800 PM CDT.
* At 700 PM CDT, a severe thunderstorm was located 15 miles north of
Sterling City, moving north at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Colorado City, Loraine, Colorado City Airport, Inadale, Lake
Colorado City, Champion Creek Reservoir, Lake Colorado City State
Park, Westbrook, Dunn, Ira, Cuthbert and Buford.
This includes Interstate 20 between mile markers 198 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3209 10117 3250 10116 3260 10113 3259 10066
3209 10067
TIME...MOT...LOC 0000Z 182DEG 34KT 3205 10105
HAIL...1.25IN
WIND...60MPH
$$
122 follow-up statements
106
WWUS54 KMAF 250019
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
719 PM CDT Sun May 24 2020
TXC335-415-250100-
/O.CON.KMAF.SV.W.0124.000000T0000Z-200525T0100Z/
Mitchell TX-Scurry TX-
719 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR MITCHELL AND SOUTHERN SCURRY COUNTIES...
At 718 PM CDT, a severe thunderstorm was located 8 miles south of
Lake Colorado City State Park, or 14 miles southwest of Colorado
City, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Colorado City, Lake Colorado City, Champion Creek Reservoir, Lake
Colorado City State Park, Westbrook.
This includes Interstate 20 between mile markers 198 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outside should move to a shelter, inside a strong building
and away from windows.
&&
LAT...LON 3209 10117 3250 10116 3260 10113 3259 10066
3209 10067
TIME...MOT...LOC 0018Z 198DEG 34KT 3221 10097
HAIL...1.00IN
WIND...60MPH
$$
49583
WWUS54 KMAF 250037
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
737 PM CDT Sun May 24 2020
TXC335-415-250100-
/O.CON.KMAF.SV.W.0124.000000T0000Z-200525T0100Z/
Mitchell TX-Scurry TX-
737 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR MITCHELL AND SOUTHERN SCURRY COUNTIES...
At 737 PM CDT, a severe thunderstorm was located near Colorado City,
moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Colorado City, Loraine, Colorado City Airport, Inadale, Lake Colorado
City, Champion Creek Reservoir, Lake Colorado City State Park,
Westbrook, Dunn, Ira, Cuthbert and Buford.
This includes Interstate 20 between mile markers 198 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3209 10117 3250 10116 3260 10113 3259 10066
3209 10067
TIME...MOT...LOC 0037Z 171DEG 23KT 3242 10081
HAIL...1.00IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:14 PM CDT, 46 minutes earlier.
Area forecast discussion, May 24, 6:14 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 614 PM CDT Sun May 24 2020 .DISCUSSION... See 00Z aviation discussion below. && .AVIATION... Moist southeast low level flow is expected overnight with tempo MVFR ceilings developing at KMAF and KHOB from 25/12Z TO 25/16Z. A cold front will bring a wind shift to the north and northeast Monday with thunderstorms possible Monday afternoon. && .PREV DISCUSSION... /issued 200 PM CDT Sun May 24 2020/ DISCUSSION... A Severe Thunderstorm Watch is in effect until 8 PM CDT this evening from the eastern Permian Basin south across the Lower Trans Pecos to the Stockton Plateau and Brewster county. Similar to yesterday afternoon, another round of scattered severe thunderstorms are expected to develop today along a dryline, with initiation already observed to the lee of the Davis and Glass Mountains in Pecos county, where moisture convergence is maximized. While temperatures are slightly cooler today and dewpoints not quite as high, ample instability on the order of 2500-3500 J/kg will be more than enough fuel for convection along and ahead of the dryline, especially given a shortwave traversing the area this afternoon into early this evening. Large to very large hail and damaging downburst winds are the primary concerns, with the hail threat maximized within the first few hours of storm development later this afternoon. Storms will gradually expand in coverage east-northeastward across the eastern Permian Basin, and are expected to congeal into multicell clusters/line segments as they move east out of the area this evening as the threat transitions more toward straight-line damaging winds. Heavy rain can be expected with any storms that develop as well, thus a flash flood threat exists, especially over areas that received rainfall yesterday, and any locations that experience cell training this afternoon. Most high- resolution models have the bulk of the storm activity exiting east of the area by around 8PM-9PM CDT, though lingering showers may persist a bit longer, especially over eastern zones tonight. In the wake of today's storms, lows tonight will be a bit cooler than the past couple of nights, ranging from the 50s west to the lower to middle 60s east. A big change is still on tap for Monday, as a cold front associated with a slow moving upper trough sinks into the region. Models have continued to trend cooler for Monday, however, high temperatures will be highly dependent on both the location/timing of the front, as well as any associated cloud cover. For now, have trended highs downward a couple more degrees, with highs in the 70s north to 80s south, and 90s confined to far southern zones. A triple point looks to develop Monday afternoon at the intersection of the dryline and surface cold front, possibly over the western Permian Basin near the NM state line (roughly in the vicinity of Jal, NM to Kermit, TX). This area could serve as a focus for strong to severe storms on Monday afternoon, with storms progressing southward and eastward along with the cold front. Tuesday onward, anomalously cool conditions are expected as the aforementioned trough cuts off around the Red River Valley and wobbles around Texas through the end of the week. The position of this low will dictate rain chances, and currently, models indicate that West TX/SE NM will remain to the west of the low, with better rain chances focused over Central and East TX. Late in the week however, models now indicate the low briefly opening up before pinching off again, and retrograding over West TX next weekend. That could mark an increase in rain chances over the weekend, though a lot can change between now and then. Tuesday continues to look like the coolest day of the forecast for most locations, with highs ranging from the lower 70s to lower 80s for most. Temperatures then slowly moderate through the end of the week, but remain at least a few degrees below normal. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 75 55 74 / 30 40 50 20 Carlsbad 60 75 54 82 / 0 20 20 10 Dryden 67 89 61 84 / 20 20 40 20 Fort Stockton 63 87 56 80 / 10 20 30 20 Guadalupe Pass 55 70 49 74 / 0 10 10 10 Hobbs 57 70 50 76 / 0 30 30 20 Marfa 52 82 46 78 / 0 10 10 10 Midland Intl Airport 64 79 55 76 / 10 30 40 20 Odessa 64 79 54 76 / 10 30 40 20 Wink 60 84 53 82 / 0 20 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/99
Hazardous weather outlook, May 24, 1:38 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 138 PM CDT Sun May 24 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-251845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 138 PM CDT Sun May 24 2020 /1238 PM MDT Sun May 24 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible this afternoon and evening across the Permian Basin southward to the eastern Big Bend and Lower Trans Pecos. Large damaging hail, damaging wind, and localized heavy rain resulting in flooding or flash flooding are the main threats. Near critical fire weather conditions from near Van Horn northward to Chaves County will persist until early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong to severe storms are possible Monday across the Permian Basin and Lower Trans Pecos. Damaging hail and wind are the main threats, but a tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may needed later today and Monday. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 24, 5:40 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
540 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 1 WNW BIG LAKE 31.20N 101.47W
05/24/2020 M58 MPH Reagan TX MESONET
&&
JULIE.PHILLIPSONSpecial weather statement, May 24, 6:13 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 613 PM CDT Sun May 24 2020 TXZ045-046-050-051-242345- Martin TX-Dawson TX-Andrews TX-Gaines TX- 613 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS... SOUTHEASTERN GAINES...NORTHWESTERN MARTIN AND CENTRAL DAWSON COUNTIES UNTIL 645 PM CDT... At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 20 miles northwest of Lenorah, or 22 miles southwest of Lamesa, moving north at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lamesa, Lamesa Municipal Airport, Los Ybanez, Tenmile, Patricia, Punkin Center, Arvana, Hancock, Key, Klondike and McKenzie Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 800 PM CDT for western Texas. LAT...LON 3236 10200 3240 10231 3286 10232 3284 10172 TIME...MOT...LOC 2313Z 186DEG 17KT 3247 10216 12
Special weather statement, May 24, 6:17 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 617 PM CDT Sun May 24 2020 TXZ063-070-250000- Reagan TX-Glasscock TX- 617 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND NORTHEASTERN REAGAN COUNTIES UNTIL 700 PM CDT... At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 22 miles southeast of Garden City, moving north at 40 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Rural areas of northeast Reagan and southeast Glasscock counties. A Severe Thunderstorm Watch remains in effect until 800 PM CDT for western Texas. LAT...LON 3151 10158 3175 10155 3175 10127 3152 10127 TIME...MOT...LOC 2316Z 193DEG 37KT 3158 10131 49
Special weather statement, May 24, 6:18 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 618 PM CDT Sun May 24 2020 TXZ063-250000- Glasscock TX- 618 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK COUNTY UNTIL 700 PM CDT... At 618 PM CDT, Doppler radar was tracking a strong thunderstorm near Garden City, moving southeast at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && A Severe Thunderstorm Watch remains in effect until 800 PM CDT for western Texas. LAT...LON 3198 10160 3207 10145 3194 10131 3182 10144 TIME...MOT...LOC 2318Z 326DEG 6KT 3193 10145 84
Special weather statement, May 24, 6:18 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
618 PM CDT Sun May 24 2020
TXZ052-053-063-242345-
Mitchell TX-Glasscock TX-Howard TX-
618 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...WEST
CENTRAL MITCHELL AND EASTERN HOWARD COUNTIES UNTIL 645 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forsan, or 12 miles southeast of Big Spring, moving north at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs and Big Spring Country
Club.
This includes Interstate 20 between mile markers 177 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Texas.
LAT...LON 3209 10123 3209 10126 3200 10127 3201 10148
3244 10151 3241 10114
TIME...MOT...LOC 2318Z 184DEG 20KT 3209 10137
12Local storm report, May 24, 6:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
631 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 2 NW DERMOTT 32.88N 101.04W
05/24/2020 E1.00 INCH Scurry TX TRAINED SPOTTER
QUARTER SIZE HAIL AT INTERSECTION OF FM612 AND US84
&&
JULIE.PHILLIPSONThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:45 PM CDT | Special Weather Statement | MAF | Scurry | 45 min |
| May 24, 8:11 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| May 25, 3:15 AM CDT | High Wind Warning | MAF | Culberson | 12 hr |
| May 25, 2:46 PM CDT | High Wind Warning | MAF | Culberson | 11 hr |
| May 25, 6:28 PM CDT | Special Weather Statement | MAF | Martin | 32 min |
| May 25, 6:58 PM CDT | Special Weather Statement | MAF | Martin | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.